High Wind, Guadalupe Mountains of Chaves County
- When
- June 4, 1:27 PM MST
- Where
- Guadalupe Mountains of Chaves County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Wind gust was at the Dunken RAWS site.
An upper level trough was moving slowly over the Great Basin on the 4th. Mid level winds tightened and mixed down to the surface on the afternoon of the 4th, creating a few reports of high winds over the Capitan, northern Sacramento and Guadalupe mountains of Chaves county.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough was moving slowly over the Great Basin on the 4th. Mid level winds tightened and mixed down to the surface on the afternoon of the 4th, creating a few reports of high winds over the Capitan, northern Sacramento and Guadalupe mountains of Chaves county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 1:55 AM MST, 11 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 AM MDT WED JUN 4 2008 .DISCUSSION...MAIN WEATHER PRODUCER FOR THE AREA WILL BE AN UPPER LOW FORECAST TO DIVE ACROSS THE INTERMOUNTAIN WEST AND DIG INTO NEW MEXICO THE 24 TO 48 HOURS. AS THE SYSTEM APPROACHES THE AREA...SURFACE PRESSURE GRADIENT AND SOUTHWEST FLOW INCREASE SIGNIFICANTLY AND WILL AID IN THE DEVELOPMENT OF STRONG WINDS DURING THE AFTERNOON HOURS TODAY. I HAVE INHERITED A WIND ADVISORY FOR ALL BUT THE NORTHWEST SECTIONS OF THE STATE AND THAT APPEARS MORE THAN REASONABLE AT THIS TIME. I WOULD NOT BE TOTALLY SURPRISED IF SOME LOCATIONS OVER EASTERN NEW MEXICO FLIRTED WITH HIGH WIND WARNING CRITERIA. UPCOMING SHIFT WILL HAVE TO MONITOR FOR THAT POSSIBILITY LATER THIS MORNING. PRECIPITATION SHOULD REMAIN RELEGATED TO THE NORTHERN THIRD OF THE STATE WITH THIS SYSTEM AND ISOLATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION WITH THESE AREAS UNDER GENERAL THUNDERSTORM OUTLOOKS FROM THE SPC. LATEST MODEL RUNS TRY TO DEVELOP PRECIPITATION FURTHER SOUTH THAN WHAT IS CURRENTLY ADVERTISED IN OUR GRIDS. BUT THE MODEL TO MODEL CONSISTENCY IS NOT THE BEST AND I CHOSE TO KEEP THE INHERITED POPS IN THE FORECAST. NEVERTHELESS...A MODEST INCREASE IN AREAL COVERAGE OF POPS FURTHER SOUTH...ESPECIALLY FOR TONIGHT AND EARLY THURSDAY WOULD NOT BE AN UNREASONABLE SCENARIO IF THE MODELS CONTINUE TO TREND THIS WAY. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES ACROSS THE REGION ON THURSDAY...WITH A WEAKENING OF THE GRADIENT AND DECREASING WINDS FOLLOWING QUICKLY ON ITS HEELS. BEHIND THIS SYSTEM A SOUTHWEST FLOW ALOFT WITH RIDGING IS IN THE FORECAST. THIS WILL RESULT IN DRY AND HOT WEATHER ON TAP FOR MUCH OF NEW MEXICO THROUGH THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION...IN GENERAL...VFR CONDITIONS WILL PREVAIL AT ALL AIRPORTS THROUGH 21Z. SFC SUSTAINED WINDS TO INCREASE TO 20 TO 30KTS THIS AFTERNOON WITH GUSTS RANGING FROM 35 TO 50KT. CONSEQUENTLY LOCAL AREAS OF MVFR VSBY IN BLDU ARE POSSIBLE. RIDGETOP WINDS WILL REMAIN STRONG INTO THIS EVENING AS UPPER LOW/TROUGH MOVE INTO FOUR CORNERS REGION...AND ISOLD SHOWERS/TSTMS DEVELOP OVER NORTHWEST AND NORTHCENTRAL NEW MEXICO. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER...VERY POOR HUMIDITY RECOVERY AND WARM EARLY MORNING TEMPERATURES WILL SET UP CONDITIONS FOR A CRITICAL FIRE WEATHER EVENT TODAY AND CONTINUING INTO THURSDAY. DECREASING HEIGHTS AND INCREASING SOUTHWEST WINDS ALOFT...COMBINED WITH SURFACE LOW PRESSURE INTENSIFYING OVER SOUTHEAST COLORADO WILL RESULT IN 20 FT WINDS BETWEEN 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FAVORING AREAS ALONG AND SOUTH OF INTERSTATE 40...AS WELL AS AREAS ALONG AND EAST OF INTERSTATE 25. SOME HIGH LEVEL CLOUDS WILL TRY TO MOVE IN ACROSS THE NORTHWEST THIRD THIS AFTERNOON BUT RED FLAG CONDITIONS OF AT LEAST 3 TO 5 HOURS ARE STILL ANTICIPATED AREAWIDE. HIGH HAINES INDEX VALUES WILL ALSO OCCUR OVER NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LOW AND TROUGH WILL MOVE IN THE FOUR CORNERS REGION THIS EVENING...AND WILL TRACK OVER COLORADO AND NORTHERN NEW MEXICO THURSDAY. ACCOMPANYING THIS SYSTEM WILL BE A SURFACE COLD FRONT SO LOOK FOR COOLING AND A MODEST INCREASE IN HUMIDITIES MAINLY ACROSS THE NORTHWEST THIRD ON THURSDAY...BUT ESPECIALLY FAVORING AREAS NEAR THE COLORADO BORDER WHERE PRECIPITATION POSSIBILITIES WILL BE GREATER. THE UPPER SYSTEM WILL BRING COOLER TEMPERATURES ALOFT SO ISOLATED THUNDER IS POSSIBLE TONIGHT AND THURSDAY. CRITICAL FIRE WEATHER CONDITIONS THURSDAY WILL BE CONFINED TO LOCALES MAINLY EAST OF INTERSTATE 25 WHERE A FIRE WEATHER WATCH REMAINS IN EFFECT. MODELS ARE IN FAIR AGREEMENT WITH LOWERING THE WINDS SUBSTANTIALLY ON FRIDAY AS COMPARED TO TODAY AND THURSDAY. SOME OCCASIONAL BREEZINESS WILL OCCUR ALONG THE INTERSTATE 25 CORRIDOR THROUGH THE NORTHEAST HIGHLANDS. HUMIDITY IS EXPECTED TO BE LOWER ON FRIDAY AS TEMPERATURES WARM ACROSS MOST AREAS. THE WEEKEND STILL LOOKS TO BE A BIT MUDDLED AS FAR AS INDICATIONS FROM THE LONGER RANGE MODELS. BREEZES MAY INCREASE AGAIN SATURDAY IN THE NORTHEAST AND EAST CENTRAL...AND MORE SO SUNDAY BUT THE MODELS ARE STARTING TO BACK OFF ON A SIGNIFICANT MOISTURE INTRUSION FROM THE SOUTH. DEWPOINTS MAY SLOSH UP AND DOWN ALONG THE EASTERN BORDER COUNTIES AS IS TYPICAL THIS TIME OF YEAR. MARGINAL CRITICAL EVENTS COULD BE POSSIBLE SUNDAY INTO MONDAY UNDER SOUTHWEST FLOW ALOFT. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 85 52 72 44 / 0 20 40 0 GALLUP.......................... 81 45 71 35 / 0 10 20 0 GRANTS.......................... 82 47 73 38 / 0 0 10 0 GLENWOOD........................ 92 50 84 49 / 0 0 0 0 CHAMA........................... 75 37 61 31 / 0 20 60 10 LOS ALAMOS...................... 82 47 69 41 / 0 5 10 0 RED RIVER....................... 70 37 56 31 / 0 10 30 10 TAOS............................ 81 46 68 37 / 0 5 20 5 SANTA FE........................ 83 48 71 44 / 0 0 5 0 SANTA FE AIRPORT................ 85 50 74 45 / 0 0 5 0 ESPANOLA........................ 88 49 77 45 / 0 0 10 0 ALBUQUERQUE HEIGHTS............. 90 58 80 53 / 0 0 5 0 ALBUQUERQUE VALLEY.............. 91 56 83 50 / 0 0 5 0 ALBUQUERQUE FOOTHILLS........... 89 56 79 50 / 0 0 5 0 ALBUQUERQUE WEST MESA........... 90 57 81 52 / 0 0 5 0 SOCORRO......................... 93 57 87 52 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 83 48 72 41 / 0 0 5 0 MORIARTY/ESTANCIA............... 85 49 76 45 / 0 0 5 0 CARRIZOZO....................... 91 58 85 51 / 0 0 0 0 RUIDOSO......................... 83 54 77 48 / 0 0 0 0 RATON........................... 85 48 73 42 / 0 5 5 10 LAS VEGAS....................... 84 49 73 42 / 0 0 5 0 ROY............................. 87 53 78 49 / 0 0 5 5 CLAYTON......................... 91 54 82 50 / 0 5 5 5 SANTA ROSA...................... 95 58 86 51 / 0 0 0 0 TUCUMCARI....................... 96 62 89 54 / 0 0 0 0 FORT SUMNER..................... 96 62 90 55 / 0 0 0 0 CLOVIS.......................... 97 60 92 56 / 0 0 0 0 PORTALES........................ 99 61 92 57 / 0 0 0 0 ROSWELL......................... 104 65 97 59 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ004>021-026. && 03/48
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 537 AM MDT WED JUN 4 2008 NMZ001>021-026-051200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 537 AM MDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 10 PM MDT THIS EVENING ACROSS NORTHERN AND CENTRAL NEW MEXICO FOR STRONG WINDS AND LOW HUMIDITIES. PLEASE REFER TO THE LATEST RED FLAG WARNING STATEMENT FOR DETAILS. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 9 PM MDT ACROSS NORTHERN AND CENTRAL NEW MEXICO. PLEASE REFER TO THE LATEST NON PRECIPITATION WARNING STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD AS WELL AS THE RIO GRANDE VALLEY FOR STRONG WINDS AND LOW HUMIDITIES. PLEASE REFER TO THE LATEST RED FLAG WARNING STATEMENT FOR DETAILS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
4 high wind. Local standard time, as filed.
Wind gust was at the Dunken RAWS site.
Sustained wind speed of 43mph was recorded for 20 minutes from 150-210pm MST.
A 70 foot Ponderosa pine tree was snapped in two by strong winds during the late afternoon of the 4th, one mile east of Ruidoso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92763, 92764, 92765, 92769.